Computational Ecology and Software, 2016, 6(3): 66-82
[XML] [EndNote] [RefManager] [BibTex] [ Full PDF (382K)] [Comment/Review Article]


Quantification of uncertainty in the reliability of migration between habitat patches

Ali Muhammad Ali Rushdi, Ahmad Kamal Hassan
Department of Electrical and Computer Engineering, King Abdulaziz University, P. O. Box 80204, Jeddah21589, Saudi Arabia

Received 12 April 2016;Accepted 21 May 2016;Published online 1 September 2016

This paper deals with the quantitative assessment of the unreliability of migration between habitat patches in terms of ecological corridor unreliabilities that are known only with uncertainty. The corridor unreliabilities are treated herein as log-normally distributed random variables, and hence the assessment becomes a doublystochastic one. The paper utilizes the multi-affine nature of the reliability function in deriving exact formulas for the mean and variance of the system unreliability, as well as accurate formulas for its third and fourth central moments. These formulas involve the nominal values of certain partial derivatives. The multi-affine nature is also beneficial in the development of an alternative method that involves powers rather than derivatives. These two analytical methods of moments agree reasonably with one another and with the results of Monte Carlo simulations. Several test cases are considered for typical ecology problems with corridor unreliabilities that have a significant variation in their error (range) factor. Numerical plots obtained yield plausible observations and useful insights.

Keywords habitat patch;ecological corridor;unreliability;uncertainty;methods of moments;derivatives and powers;Monte Carlo simulation.

International Academy of Ecology and Environmental Sciences. E-mail: office@iaees.org
Copyright © 2009-2019 International Academy of Ecology and Environmental Sciences. All rights reserved.
Web administrator: website@iaees.org; Last modified: 11/12/2019

Translate page to: